New Zealand. In a recent Prescriber Update article posted on the New Zealand Medsafe website, prescribers are advised to be alert for signs of toxicity following influenza vaccination in patients receiving antiepileptic drugs or warfarin. Medsafe notes that, in addition to published reports of warfarin, phenytoin and theophylline toxicity following influenza vaccination, a report of carbamazepine toxicity has been received by the Australian Adverse Drug Reactions Advisory Committee, and a report of elevated International Normalized Ratio (INR) in a patient receiving warfarin has been received by the Centre for Adverse Reactions Monitoring, both following influenza vaccination. It is suggested that inhibition of cytochrome P450 3A4 may be involved in these interactions, and prescribers are advised to watch for toxicity in patients receiving drugs metabolized by this enzyme.
Prescriber Update 25(2), November 2004.